Secondary Logo

Journal Logo

Letters to the Editor

Lofland, Jennifer H. Pharm.D.; Szarlej, Dorota Pharm.D.; Buttaro, Tricia Pharm.D.; Shermock, Susan Pharm.D.; Jalali, Shailen M.D.

The Clinical Journal of Pain: March 2001 - Volume 17 - Issue 1 - p 103-104
Special Topic Series: Musculoskeletal Pain: Letters to the Editor
Free

*Office of Health Policy and Clinical Outcomes, †Department of Pharmacy, and Jefferson Pain Center, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, U.S.A.; ‡Dupont Pharmaceuticals, Wilmington, Delaware, U.S.A.; §Department of Pharmacy Services, MetroHealth Medical Center, Cleveland, Ohio, U.S.A.

To the Editor:

Cyclobenzaprine hydrochloride (Flexeril: Merck & Company, West Point, PA) is a commonly prescribed centrally acting muscle relaxant, which is structurally similar to tricyclic antidepressants (TCAs) and differs from amitriptyline by only one double bond.1,2 The structure of the major metabolites of cyclobenzaprine and amitriptyline, norcyclobenzaprine and nortriptyline, respectively, also differ by only one double bond.1 It is common for patients with chronic pain conditions to receive concomitant therapy such as cyclobenzaprine and a TCA.

We describe a 27-year-old man with left brachial plexopathy and resultant neuropathic pain and muscle spasms, who was being treated with 20 mg of cyclobenzaprine orally three times daily; 30 mg of methadone orally every morning, 10 mg every afternoon, and 30 mg every evening; 20 mg of zolpidem orally every evening; 15 mg of immediate-release morphine sulfate orally every 4 hours as needed for pain; and 200 mg of amitriptyline orally every evening. The patient reported dry mouth and decreased libido and was found to have elevated amitriptyline (93 ng/ml) and nortriptyline (295 ng/ml) levels. Because his levels were elevated, amitriptyline was suspected to be the cause of these complaints. The amitriptyline dose was reduced, and an electrocardiogram was normal. As a result of continued side effects possibly associated with amitriptyline, it was subsequently discontinued.

Analysis of the patient's serum approximately 1 month, 3 months, and 1 year after the discontinuation of amitriptyline indicated that the patient had detectable amitriptyline and nortriptyline levels. The patient's pharmacy was contacted and confirmed that the patient had not received any prescriptions for amitriptyline or other TCAs in the intervening year. The reason for continued detectable levels of amitriptyline and nortriptyline despite discontinuation of amitriptyline was not clear. An in-depth MEDLINE search was performed and medical laboratories were contacted.

The literature search identified reports of possible interference of cyclobenzaprine with TCAs.1-7 Cyclobenzaprine has been suggested to interfere with TCA measurement in the setting of acute cyclobenzaprine overdose.3 Schneider and Giardina4 reported that cyclobenzaprine interfered with the reversed-phase liquid-chromatographic determination of imipramine. Tasset et al3 reported a case of cyclobenzaprine interference with each of seven different analytical techniques for detecting amitriptyline, including enzyme-mediated assay, thin-layer chromatography, gas chromatography, high-performance liquid chromatography, and GC/mass spectrometry. Analytical methods have been described in the literature to distinguish TCAs from cyclobenzaprine.1-3,5-7 The laboratories described potential difficulties in separating amitriptyline and cyclobenzaprine compounds with a standard HPLC system. Other options such as high-performance liquid chromatography with ultraviolet detection and gas chromatography with nitrogen-phosphorous detection that are useful in identifying and separating TCA compounds from one another are not routinely used.

It is necessary for clinicians to be aware that there is a potential laboratory interaction between cyclobenzaprine and amitriptyline. If TCA levels are elevated in a patient who is also taking cyclobenzaprine, further laboratory testing such as high-performance liquid chromatography with ultraviolet detection and gas chromatography with nitrogen-phosphorous detection may be justified to rule out such an interaction. Careful interpretation of serum drug levels in pain patients taking these medications concomitantly is advised.

*Jennifer H. Lofland, Pharm.D.

†Dorota Szarlej, Pharm.D.

‡Tricia Buttaro, Pharm.D.

§Susan Shermock, Pharm.D.

Shailen Jalali, M.D.

*Office of Health Policy and Clinical Outcomes, †Department of Pharmacy, and Jefferson Pain Center, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, U.S.A.; ‡Dupont Pharmaceuticals, Wilmington, Delaware, U.S.A.; §Department of Pharmacy Services, MetroHealth Medical Center, Cleveland, Ohio, U.S.A.

Back to Top | Article Outline

REFERENCES

1. Wong ECC, Koenig J, Turk J. Potential interference of cyclobenzaprine and norcyclobenzaprine with HPLC measurement of amitriptyline and nortriptyline: resolution by GC-MS analysis. Clin Toxicol 1995;19:218-24.
2. Poklis A, Edinboro LE. REMEDI drug profiling system readily distinguishes between cyclobenzaprine and amitriptyline in emergency toxicology urine specimens. Clin Chem 1992;38:2349-50.
3. Tasset JJ, Schroeder TJ, Pesce AJ. Cyclobenzaprine overdose: the importance of a clinical history in analytical toxicology. J Anal Toxicol 1986;10:258 (letter).
4. Schneider M, Giardina E. Interference by Flexeril, a tricyclic muscle relaxant, with liquid-chromatographic determination of imipramine. Clin Chem 1986; 32:1599 (abstract).
5. Bateh RP. Distinguishing cyclobenzaprine and amitriptyline. J Anal Toxicol 1987;11:235-6.
6. Demorest DM. Distinguishing cyclobenzaprine from amitriptyline and imipramine by liquid chromatography with UV multiwavelength or full-spectrum detection. Blood levels of cyclobenzaprine in emergency screens. J Anal Toxicol 1987;11:133-4.
7. Puopolo PR, Flood JG. Detection of interference by cyclobenzaprine in liquid-chromatographic assays of tricyclic antidepressants. Clin Chem 1987;33:819-20.
Copyright © 2001 Wolters Kluwer Health, Inc. All rights reserved.